SpringerOpen Newsletter

Receive periodic news and updates relating to SpringerOpen.

Open Access Open Badges Research Article

Multiple Solutions for Biharmonic Equations with Asymptotically Linear Nonlinearities

Ruichang Pei

Author Affiliations

Center for Nonlinear Studies, Northwest University, Xi'an 710069, China

Department of Mathematics, Tianshui Normal University, Tianshui 741001, China

Boundary Value Problems 2010, 2010:241518  doi:10.1155/2010/241518

The electronic version of this article is the complete one and can be found online at: http://www.boundaryvalueproblems.com/content/2010/1/241518

Received:26 February 2010
Revisions received:2 April 2010
Accepted:22 April 2010
Published:27 May 2010

© 2010 The Author(s)

This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

The existence of multiple solutions for a class of fourth elliptic equation with respect to the resonance and nonresonance conditions is established by using the minimax method and Morse theory.

1. Introduction

Consider the following Navier boundary value problem:


where is a bounded smooth domain in , and satisfies the following:

for all ,

uniformly for , where and are constants;

, where

In view of the condition , problem (1.1) is called asymptotically linear at both zero and infinity. Clearly, is a trivial solution of problem (1.1). It follows from and that the functional


is of on the space with the norm


Under the condition , the critical points of are solutions of problem (1.1). Let be the eigenvalues of and be the eigenfunction corresponding to . Let denote the eigenspace associated to . Throughout this paper, we denoted by the norm.

If in the above condition is an eigenvalue of then problem (1.1) is called resonance at infinity. Otherwise, we call it non-resonance. A main tool of seeking the critical points of functional is the mountain pass theorem (see [13]). To apply this theorem to the functional in (1.2), usually we need the following condition [1], that is, for some and ,



It is well known that the condition (AR) plays an important role in verifying that the functional has a "mountain pass" geometry and a related sequence is bounded in when one uses the mountain pass theorem.

If admits subcritical growth and satisfies (AR) condition by the standard argument of applying mountain pass theorem, we known that problem (1.1) has nontrivial solutions. Similarly, lase is of critical growth (see, e.g., [47] and their references).

It follows from the condition (AR) that after a simple computation. That is, must be superlinear with respect to at infinity. Noticing our condition the nonlinear term is asymptotically linear, not superlinear, with respect to at infinity, which means that the usual condition (AR) cannot be assumed in our case. If the mountain pass theorem is used to seek the critical points of , it is difficult to verify that the functional has a "mountain pass" structure and the sequence is bounded.

In [8], Zhou studied the following elliptic problem:


where the conditions on are similar to and He provided a valid method to verify the sequence of the variational functional, for the above problem is bounded in (see also [9, 10]).

To the author's knowledge, there seems few results on problem (1.1) when is asymptotically linear at infinity. However, the method in [8] cannot be applied directly to the biharmonic problems. For example, for the Laplacian problem, implies where We can use or as a test function, which is helpful in proving a solution nonnegative. While for the biharmonic problems, this trick fails completely since does not imply (see [11, Remark ]). As far as this point is concerned, we will make use of the methods in [12] to discuss in the following Lemma 2.3. In this paper we consider multiple solutions of problem (1.1) in the cases of resonance and non-resonance by using the mountain pass theorem and Morse theory. At first, we use the truncated skill and mountain pass theorem to obtain a positive solution and a negative solution of problem (1.1) under our more general condition and with respect to the conditions and in [8]. In the course of proving existence of positive solution and negative solution, the monotonicity condition of [8] on the nonlinear term is not necessary, this point is very important because we can directly prove existence of positive solution and negative solution by using Rabinowitz's mountain pass theorem. That is, the proof of our compact condition is more simple than that in [8]. Furthermore, we can obtain a nontrivial solution when the nonlinear term is resonance or non-resonance at the infinity by using Morse theory.

2. Main Results and Auxiliary Lemmas

Let us now state the main results.

Theorem 2.1.

Assume that conditions and hold, , and for some ; then problem (1.1) has at least three nontrivial solutions.

Theorem 2.2.

Assume that conditions )–( hold, and for some ; then problem (1.1) has at least three nontrivial solutions.

Consider the following problem:




Define a functional by


where and then

Lemma 2.3.

satisfies the (PS) condition.


Let be a sequence such that as Note that


for all Assume that is bounded, taking in (2.4). By , there exists such that a.e. So is bounded in . If as set , and then . Taking in (2.4), it follows that is bounded. Without loss of generality, we assume that in , and then in . Hence, a.e. in . Dividing both sides of (2.4) by , we get


Then for a.e. , we deduce that as where . In fact, when by we have


When , we have


When , we have


Since , by (2.5) and the Lebesgue dominated convergence theorem, we arrive at


Choosing , we deduce that


Notice that



Now we show that there is a contradiction in both cases of and

Case 1.

Suppose then a.e. in By we have Thus (2.11) implies that


which contradicts to

Case 2.

Suppose then and It follows from (2.11) that


which contradicts to if and contradicts to if

Lemma 2.4.

Let be the eigenfunction corresponding to with . If , then

(a)there exist such that for all with ;

(b) as .


By and , if , for any , there exist and such that for all ,



where if

Choose such that By (2.14), the Poincaré inequality, and the Sobolev inequality, we get


So, part (a) holds if we choose small enough.

On the other hand, if take such that . By (2.15), we have


Since and , it is easy to see that


and part (b) is proved.

Lemma 2.5.

Let , where . If satisfies )–( then

(i)the functional is coercive on , that is,


and bounded from below on ;

(ii)the functional is anticoercive on .


For , by , for any , there exists such that for all ,


So we have


Choose such that This proves (i).

(ii) We firstly consider the case . Write . Then and imply that



It follows from (2.22) that for every , there exists a constant such that


For we have


Integrating (2.25) over , we deduce that


Let and use (2.23); we see that for a.e. A similar argument shows that for a.e. . Hence


By (2.27), we get


for with , where

In the case of , we do not need the assumption and it is easy to see that the conclusion also holds.

Lemma 2.6.

If , then satisfies the (PS) condition.


Let be a sequence such that . One has


for all If is bounded, we can take . By , there exists a constant such that a.e. So is bounded in . If , as set , and then . Taking in (2.29), it follows that is bounded. Without loss of generality, we assume in , and then in . Hence, a.e. in . Dividing both sides of (2.29) by , we get


Then for a.e. , we have as In fact, if by , we have


If , we have


Since , by (2.30) and the Lebesgue dominated convergence theorem, we arrive at


It is easy to see that . In fact, if , then contradicts to . Hence, is an eigenvalue of . This contradicts our assumption.

Lemma 2.7.

Suppose that and satisfies . Then the functional satisfies the (C) condition which is stated in [13].


Suppose satisfies


In view of , it suffices to prove that is bounded in . Similar to the proof of Lemma 2.6, we have


Therefore is an eigenfunction of , then for a.e. . It follows from that


holds uniformly in , which implies that


On the other hand, (2.34) implies that




which contradicts to (2.37). Hence is bounded.

It is well known that critical groups and Morse theory are the main tools in solving elliptic partial differential equation. Let us recall some results which will be used later. We refer the readers to the book [14] for more information on Morse theory.

Let be a Hilbert space, let be a functional satisfying the (PS) condition or (C) condition, let be the th singular relative homology group with integer coefficients. Let be an isolated critical point of with and let be a neighborhood of . The group


is said to be the th critical group of at , where

Let be the set of critical points of and ; the critical groups of at infinity are formally defined by (see [15])


The following result comes from [14, 15] and will be used to prove the results in this paper.

Proposition 2.8 (see [15]).

Assume that is bounded from below on and as with . Then


3. Proof of the Main Results

Proof of Theorem 2.1.

By Lemmas 2.32.4 and the mountain pass theorem, the functional has a critical point satisfying . Since , , and by the maximum principle, we get . Hence is a positive solution of the problem (1.1) and satisfies


Using the results in [14], we obtain


Similarly, we can obtain another negative critical point of satisfying


Since the zero function is a local minimizer of , and then


On the other hand, by Lemmas 2.52.6 and Proposition 2.8, we have


Hence has a critical point satisfying


Since , it follows from (3.2)–(3.6) that , , and are three different nontrivial solutions of problem (1.1).

Proof of Theorem 2.2.

By Lemmas 2.52.7 and the Proposition 2.8, we can prove the conclusion (3.5). The other proof is similar to that of Theorem 2.1.


The author would like to thank the referees for valuable comments and suggestions for improving this paper. This work was supported by the National NSF (Grant no. 10671156) of China.


  1. Ambrosetti, A, Rabinowitz, P: Dual variational methods in critical point theory and applications. Journal of Functional Analysis. 14, 349–381 (1973). Publisher Full Text OpenURL

  2. Brézis, H, Nirenberg, L: Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents. Communications on Pure and Applied Mathematics. 36(4), 437–477 (1983). Publisher Full Text OpenURL

  3. Rabinowitz, PH: Minimax Methods in Critical Point Theory with Applications to Differential Equations, CBMs Regional Conference Series in Mathematics, no. 65, American Mathematical Society, Providence, RI, USA (1986)

  4. Bernis, F, García-Azorero, J, Peral, I: Existence and multiplicity of nontrivial solutions in semilinear critical problems of fourth order. Advances in Differential Equations. 1(2), 219–240 (1996)

  5. Deng, YB, Wang, GS: On inhomogeneous biharmonic equations involving critical exponents. Proceedings of the Royal Society of Edinburgh. 129(5), 925–946 (1999). Publisher Full Text OpenURL

  6. Gazzola, F, Grunau, H-C, Squassina, M: Existence and nonexistence results for critical growth biharmonic elliptic equations. Calculus of Variations and Partial Differential Equations. 18(2), 117–143 (2003). Publisher Full Text OpenURL

  7. Noussair, ES, Swanson, CA, Yang, J: Critical semilinear biharmonic equations in . Proceedings of the Royal Society of Edinburgh. 121(1-2), 139–148 (1992). Publisher Full Text OpenURL

  8. Zhou, H-S: Existence of asymptotically linear Dirichlet problem. Nonlinear Analysis: Theory, Methods & Applications. 44, 909–918 (2001). PubMed Abstract | Publisher Full Text OpenURL

  9. Stuart, CA, Zhou, HS: Applying the mountain pass theorem to an asymptotically linear elliptic equation on . Communications in Partial Differential Equations. 24(9-10), 1731–1758 (1999). Publisher Full Text OpenURL

  10. Li, GB, Zhou, H-S: Multiple solutions to -Laplacian problems with asymptotic nonlinearity as at infinity. Journal of the London Mathematical Society. 65(1), 123–138 (2002). Publisher Full Text OpenURL

  11. Ziemer, WP: Weakly Differentiable Functions, Graduate Texts in Mathematics,p. xvi+308. Springer, New York, NY, USA (1989)

  12. Liu, Y, Wang, ZP: Biharmonic equations with asymptotically linear nonlinearities. Acta Mathematica Scientia. 27(3), 549–560 (2007). Publisher Full Text OpenURL

  13. Su, JB, Zhao, LG: An elliptic resonance problem with multiple solutions. Journal of Mathematical Analysis and Applications. 319(2), 604–616 (2006). Publisher Full Text OpenURL

  14. Chang, K-C: Infinite-Dimensional Morse Theory and Multiple Solution Problems,p. x+312. Birkhäuser, Boston, Mass, USA (1993)

  15. Bartsch, T, Li, SJ: Critical point theory for asymptotically quadratic functionals and applications to problems with resonance. Nonlinear Analysis: Theory, Methods & Applications. 28(3), 419–441 (1997). PubMed Abstract | Publisher Full Text OpenURL